Abstract: TH-PO1098

Ibuprofen Abuse – A Case of Rhabdomyolysis, Hypokalemia, and Hypophosphatemia with Drug Induced Mixed Renal Tubular Acidosis

Session Information

Category: Fluid, Electrolytes, and Acid-Base

  • 704 Fluid, Electrolyte, Acid-Base Disorders

Authors

  • Patil, Shakuntala Sachin, UAMS, LITTLE ROCK, Arkansas, United States
  • Subramany, Swathi, University of Arkansas for Medical Sciences, Little Rock, Arkansas, United States
  • Singh, Manisha, University of Arkansas For Medical Sciences , Little Rock, Arkansas, United States
  • Krause, Michelle W., University of Arkansas for Medical Sciences, Little Rock, Arkansas, United States
Background

Drug induced renal tubular acidosis (RTA) can pose an uncommon, but important cause of severe potassium wasting and hypokalemia. We report a case of mixed RTA presentation causing severe hypokalemia and unexplained hypophosphatemia in a patient who consumed large amounts of Ibuprofen

Methods

A 48-year old previously healthy African American woman was admitted to the Medical intensive care unit with complaints of diffuse myalgias and severe generalized weakness for past few days. She was urinating a large volume (more than 2 liters) of dark colored urine with dysuria. Past history was significant for a distal tibio-fibular stress fracture 5 months ago complicated by delayed union. Her admission labs revealed severe hypokalemia, a non-anion gap metabolic acidosis with a positive urine anion gap (UAG) and a urine pH of 6.5 consistent with distal (Type I) RTA. She had spontaneous, non-traumatic rhabdomyolysis secondary to severe hypokalemia, but with hypophosphatemia resembling proximal RTA (Type 2). She had low 25-OH Vitamin D, mild transaminitis and E. coli cystitis. 24 hour urine potassium was 104 mmol(normal <30 mmol). Upon further questioning, the patient revealed that she had been taking about 20 tablets of Ibuprofen tablets daily (about 4 grams/day) for the past 3 months to control her ankle pain. She tested negative for Sjogren’s disease, other autoimmune disorders and paraproteinemia. With continued aggressive fluid and electrolyte replacement, Vitamin D therapy and cessation of ibuprofen, her biochemistries normalized within 5 days. Repeat serum chemistries were noted to be normal in 1 week follow up in clinic.

Conclusion

Our patient developed severe but reversible hypokalemia with a mixed proximal and distal RTA like picture, most likely due to Ibuprofen use. A few cases have been reported of Ibuprofen preparations causing either proximal or distal type RTA .This is thought to be related to its inhibitory effect on Carbonic Anhydrase II.This case highlights the potential of Ibuprofen to cause type 3 RTA like picture, or a mixed type 1 and 2 RTA with life threatening hypokalemia to the extent of causing rhabdomyolysis.